DEAR DR. ROACH: Please discuss low sodium? My last blood sodium shows 129 on a scale of 136 to 146. I have been on a 50-mg hydrochlorothiazide water tab once a day for 15 years, along with two benazepril 40-mg tabs each day. My sodium has been running 129 to 133 for five years. I am 71. — S.G.

ANSWER: The diuretic hydrochlorothiazide is a very common cause of low sodium levels. With HCTZ, especially at the higher 50-mg dose and especially in the elderly, the kidney is unable to get rid of all the free water we drink, and the sodium in the urine can exceed the sodium in blood, leading to a lowering of the blood sodium level. The body will reach a new setpoint for sodium, as yours has done for at least the past five years.

It’s important to note that low sodium levels are NOT treated by increasing dietary sodium. That would counteract the blood pressure effect of the diuretic. Since low sodium is almost always about excess water, treatment, if necessary, must either deal with the underlying problem or reduce water intake.

In your case, with very mild, apparently asymptomatic and stable low sodium, I would talk to your doctor about whether a lower dose of the HCTZ, or changing it for a different class of medication, is necessary.

In people with very severely low sodium levels, raising them too quickly can cause severe neurologic disease, so these are corrected slowly, under observation.

DEAR DR. ROACH: My physician for the past eight years retired. I was referred to a new doctor. On my first visit, she was reviewing my records and said she noticed that my white blood cell count was consistently low (3,000) over the past eight years. She asked me if my previous doctor had ever mentioned this to me, and I said no. She wanted me to go to see a hematologist, as she had concerns that I might have leukopenia. This took me by surprise, because I am high-energy and never take sick days. I have never even taken the flu shot, as I have not had a cold since 1981. She did not examine me, and now I have a very uncomfortable feeling about this doctor. The hematologist she was sending me to was located at a hospital cancer center. Don’t some individuals just have a low white blood cell count? It isn’t as if this happened suddenly. This has been consistent. Do you have any thoughts? — J.M.

ANSWER: Just as some people naturally have too high a white blood cell count, others have too low of one, and the fact that yours has been consistently low and that you have been in good health argues that your level of 3,000, which is not much below the lower limit of normal of 3,500, may be your normal.

However, there are many conditions, some of them serious, that can cause low white blood cell counts. Since WBCs fight off infection, the most serious complication of very low WBC counts is infection, which can spread extremely quickly if not treated quickly.

There are some common causes that should be looked for, starting with your medications (including any supplements), a complete history and physical exam, and possibly some more-sophisticated blood tests.

I can understand your discomfort with your new doctor. I only ever hear one side of the story, but it sounds like she did neither a good job of explaining nor did enough to determine what might be going on or its urgency.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.

(c) 2015 North America Syndicate Inc.

All Rights Reserved


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.